Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 144, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 7:53 PM CDT for 5 counties in Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 7:53 PM CDT (00:53 UTC)
- Expired
- Jun 15, 2017, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 10 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:08 PM CDT | TSTM WND DMG | Kingman, KS | LARGE TREE LIMB ON A HOUSE. DELAYED REPORT. |
| Jun 15, 8:40 PM CDT | TSTM WND GST 70 | East Wichita, KS | AT KWCH TV STUDIOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3078 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
815
WUUS53 KICT 160053
SVRICT
KSC015-095-155-173-191-160145-
/O.NEW.KICT.SV.W.0144.170616T0053Z-170616T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
753 PM CDT THU JUN 15 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Reno County in south central Kansas...
Sedgwick County in south central Kansas...
Northern Butler County in south central Kansas...
Kingman County in south central Kansas...
Northwestern Sumner County in south central Kansas...
* Until 845 PM CDT
* At 752 PM CDT, severe thunderstorms were located along a line
extending from 18 miles northwest of Eureka to Eisenhower National
Airport to Cunningham, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wichita, El Dorado, Andover, Park City, Valley Center, Bel Aire,
Goddard, Maize, Kingman, Cheney, Towanda, Colwich, Benton, Garden
Plain, Mount Hope, Pretty Prairie, Downtown Wichita, Kechi, Andale
and Eastborough.
This includes the following highways...
Interstate 135 between Mile Markers 4 and 21.
Interstate 35 between Mile Markers 67 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9846 3783 9847 3791 9716 3806 9652
3773 9653 3779 9702 3740 9779
TIME...MOT...LOC 0052Z 333DEG 24KT 3802 9651 3766 9747 3767 9844
HAIL...1.00IN
WIND...60MPH
$$
JAKUB4 follow-up statements
834
WWUS53 KICT 160108
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
808 PM CDT THU JUN 15 2017
KSC015-095-155-173-191-160145-
/O.CON.KICT.SV.W.0144.000000T0000Z-170616T0145Z/
Reno KS-Sedgwick KS-Butler KS-Kingman KS-Sumner KS-
808 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN RENO...SEDGWICK...NORTHERN BUTLER...KINGMAN AND
NORTHWESTERN SUMNER COUNTIES...
At 808 PM CDT, severe thunderstorms were located along a line
extending from 13 miles northwest of Eureka to near Eisenhower
National Airport to near Cunningham, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wichita, El Dorado, Andover, Park City, Valley Center, Bel Aire,
Goddard, Maize, Kingman, Cheney, Towanda, Colwich, Benton, Garden
Plain, Mount Hope, Pretty Prairie, Downtown Wichita, Kechi, Andale
and Eastborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9846 3783 9847 3791 9716 3806 9652
3773 9653 3779 9702 3740 9779
TIME...MOT...LOC 0108Z 333DEG 24KT 3795 9647 3759 9743 3760 9840
HAIL...1.25IN
WIND...60MPH
$$
METZGER803
WWUS53 KICT 160119
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
819 PM CDT THU JUN 15 2017
KSC155-160128-
/O.CAN.KICT.SV.W.0144.000000T0000Z-170616T0145Z/
Reno KS-
819 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RENO COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central and southeastern Kansas.
LAT...LON 3773 9846 3773 9770 3782 9770 3791 9716
3806 9652 3773 9653 3779 9702 3740 9779
3739 9846
TIME...MOT...LOC 0118Z 333DEG 24KT 3791 9645 3755 9741 3756 9838
$$
KSC015-095-173-191-160145-
/O.CON.KICT.SV.W.0144.000000T0000Z-170616T0145Z/
Sedgwick KS-Butler KS-Kingman KS-Sumner KS-
819 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SEDGWICK...NORTHERN BUTLER...KINGMAN AND NORTHWESTERN SUMNER
COUNTIES...
At 818 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Eureka to near Haysville to 6
miles southeast of Cunningham, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wichita, El Dorado, Andover, Park City, Valley Center, Bel Aire,
Goddard, Maize, Kingman, Cheney, Towanda, Colwich, Benton, Garden
Plain, Downtown Wichita, Kechi, Andale, Eastborough, Norwich and
Cunningham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. If you are in the Garden Plain and Goddard Kansas areas
you need to seek shelter now!
&&
LAT...LON 3773 9846 3773 9770 3782 9770 3791 9716
3806 9652 3773 9653 3779 9702 3740 9779
3739 9846
TIME...MOT...LOC 0118Z 333DEG 24KT 3791 9645 3755 9741 3756 9838
HAIL...1.25IN
WIND...60MPH
$$
METZGER415
WWUS53 KICT 160130
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
830 PM CDT THU JUN 15 2017
KSC015-160139-
/O.CAN.KICT.SV.W.0144.000000T0000Z-170616T0145Z/
Butler KS-
830 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUTLER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3772 9813 3773 9770 3782 9770 3782 9716
3773 9715 3755 9750 3740 9779 3740 9812
TIME...MOT...LOC 0129Z 333DEG 24KT 3785 9641 3749 9737 3750 9834
$$
KSC095-173-191-160145-
/O.CON.KICT.SV.W.0144.000000T0000Z-170616T0145Z/
Sedgwick KS-Kingman KS-Sumner KS-
830 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL SEDGWICK...EASTERN KINGMAN AND NORTHWESTERN SUMNER
COUNTIES...
At 829 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Eureka to 5 miles south of Haysville
to 6 miles northeast of Nashville, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wichita, Park City, Valley Center, Bel Aire, Goddard, Maize, Kingman,
Cheney, Colwich, Garden Plain, Downtown Wichita, Kechi, Andale,
Eastborough, Norwich, Viola, West Wichita, Eisenhower National
Airport, Northeast Wichita and East Wichita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3772 9813 3773 9770 3782 9770 3782 9716
3773 9715 3755 9750 3740 9779 3740 9812
TIME...MOT...LOC 0129Z 333DEG 24KT 3785 9641 3749 9737 3750 9834
HAIL...1.00IN
WIND...60MPH
$$
METZGER281
WWUS53 KICT 160141
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
841 PM CDT THU JUN 15 2017
KSC095-173-191-160151-
/O.EXP.KICT.SV.W.0144.000000T0000Z-170616T0145Z/
Sedgwick KS-Kingman KS-Sumner KS-
841 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK...EASTERN
KINGMAN AND NORTHWESTERN SUMNER COUNTIES WILL EXPIRE AT 845 PM CDT...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning will be allowed to expire.
However gusty winds are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
for Southern Sedgwich county until 9:15 PM this evening.
LAT...LON 3772 9813 3773 9770 3782 9770 3782 9716
3773 9715 3755 9750 3740 9779 3740 9812
TIME...MOT...LOC 0141Z 333DEG 24KT 3778 9636 3742 9732 3743 9829
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:14 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 15, 7:14 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Wichita KS 714 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Sunday night) Issued at 111 PM CDT Thu Jun 15 2017 There is a high likelyhood of severe weather this afternoon and evening over much of the CWA. Strong moisture transport, high CAPE (4500+) and strong shear (35 to 45kts bulk shear) will provide a nearly ideal set up for severe weather this afternoon and into the early evening. Very large hail and high winds (70-80mph) will be likely with the strongest storms. This activity is expected wane after sunset. Conditions will still be favorable for some scattered showers and thunderstorms but most of the activity is expected to end by morning. The main threat during the late evening and overnight hours will be high winds. Friday will be mostly sunny and conditions will not be as conducive to thunderstorm activity. This will make mid to upper 90s easy for afternoon highs. Saturday there will be a strong cap in place which will prevent any thunderstorm activity from starting during the afternoon. Full sun, light winds and high 850mb temperatures will make for a hot day as many areas are likely to reach the century mark. Moisture transport from the south will still be rather good making for a humid day as well. This will drive heat indices into the 104 to 107 range for some areas of Southeast Kansas. While there is plenty of moisture and shear available for thunderstorm activity Saturday, there will be strong cap in place that will need some significant forcing to start off thunderstorm activity despite high CAPE and DCAPE in the region. the needed forcing will be provided by an approaching frontal system. This front will be coming through the CWA during the evening and overnight hours Saturday. Showers and thunderstorms, some of which are likely to be severe, with the main threats being high winds and very heavy rain. Sunday the flow will switch to the northwest and temperatures will come back down to normal. .LONG TERM...(Monday through Thursday) Issued at 111 PM CDT Thu Jun 15 2017 The extended range will be characterized by temperatures warming back up to well above normal levels. However, it does appear the next week will be rather active. Once the general flow shifts back around to the south, moisture transport will return to the region. Shear levels will increase and will provide a good environment for more shower and thunderstorm activity Tuesday night and Thursday as well. Current setup indicates there is some severe storm potential with activity. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 636 PM CDT Thu Jun 15 2017 Ongoing thunderstorms are producing strong wind gusts. Wind gusts near the 50kts threshold were reported as the storms went through KGBD. This led to the challenge in the first part of the forecast with the approximate timing of these gusts and storms for KICT and KCNU. The previous forecast issuance has been pretty much on target for the near term with the storms taking a southeast track. Activity should be out of the area by 6z. Afterwards there will be slight changes in the wind speed and direction as well as diminishing VFR cloud cover. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 95 74 99 / 60 10 20 0 Hutchinson 68 95 72 99 / 70 10 10 10 Newton 69 94 73 97 / 70 10 20 10 ElDorado 69 92 73 96 / 70 10 20 10 Winfield-KWLD 70 94 74 98 / 60 10 20 0 Russell 67 97 69 99 / 40 20 10 10 Great Bend 67 97 70 99 / 40 10 10 10 Salina 69 97 73 100 / 80 20 20 10 McPherson 68 96 72 100 / 80 10 20 10 Coffeyville 71 92 74 95 / 60 10 20 0 Chanute 70 91 73 95 / 70 10 30 0 Iola 69 91 73 95 / 60 10 30 10 Parsons-KPPF 71 91 74 95 / 70 10 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...VJP
Hazardous weather outlook, Jun 15, 7:38 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 738 PM CDT Thu Jun 15 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 738 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered severe thunderstorms will continue this evening and tonight across south central into southeast Kansas with hail as large as golf ball size, destructive winds to 70 mph or greater and torrential rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will be possible Friday night and early Saturday morning most areas of the region. Severe weather is also likely for locations generally along and east of I-135. High winds and very heavy rain being the primary threat. Severe hail (1") can't be ruled out but it is expected to be a lower threat. These storms will arrive as a cold front comes through the region in the late afternoon and into the overnight hours. Heat index values are expected to be in the 100 to 105 degree range for both Friday and Saturday area wide. Be sure to drink plenty of water and wear light clothing if outdoor activity is necessary. .SPOTTER INFORMATION STATEMENT... Storm spotters will likely be needed across south-central and southeast Kansas through this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 15, 7:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND DMG 7 NE EL DORADO 37.89N 96.77W
06/15/2017 BUTLER KS EMERGENCY MNGR
5TH WHEEL TRAILER ON THE KANSAS TURNPIPKE ROLLED OVER AT
MM 82.
&&
BDKLocal storm report, Jun 15, 7:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST EAST WICHITA 37.68N 97.26W
06/15/2017 M65.00 MPH SEDGWICK KS AMATEUR RADIO
21ST AND AMIDON.
&&
BDKLocal storm report, Jun 15, 7:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST HARPER 37.29N 98.03W
06/15/2017 E80.00 MPH HARPER KS BROADCAST MEDIA
75-80 MPH. VIA SOCIAL MEDIA.
&&
BDKLocal storm report, Jun 15, 7:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 5 N CUNNINGHAM 37.72N 98.43W
06/15/2017 E60.00 MPH KINGMAN KS TRAINED SPOTTER
GOLFBALL HAIL ALSO REPORTED.
0746 PM HAIL 5 N CUNNINGHAM 37.72N 98.43W
06/15/2017 E1.75 INCH KINGMAN KS TRAINED SPOTTER
60 MPH WINDS ALSO REPORTED.
&&
BDKLocal storm report, Jun 15, 7:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 5 S TURON 37.74N 98.43W
06/15/2017 M1.25 INCH RENO KS STORM CHASER
&&
KRCLocal storm report, Jun 15, 7:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL CUNNINGHAM 37.64N 98.43W
06/15/2017 E1.75 INCH KINGMAN KS EMERGENCY MNGR
HAIL WAS QUARTER TO GOLFBALL.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 68 min |
| Jun 15, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood, Sedgwick, Sumner | 76 min |
| Jun 15, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 72 min |
| Jun 15, 8:33 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 11 min |
| Jun 15, 8:46 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 59 min |
| Jun 15, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Labette, Montgomery | 45 min |
| Jun 15, 9:14 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 31 min |
| Jun 15, 9:26 PM CDT | Special Weather Statement | ICT | Labette | 34 min |
| Jun 15, 10:45 PM CDT | Special Weather Statement | ICT | Reno | 45 min |
| Jun 16, 3:29 PM CDT | Heat Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.